Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Raleigh, NC

June 15, 2000Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 15, 2000, 10:02 PM EDT for Person County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 15, 2000, 10:02 PM EDT (02:02 UTC)
Expired
Jun 15, 2000, 10:45 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Person County, NC

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS52 KRAH 160202
SVRRDU
NCC145-160245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1002 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ROXBORO...MOVING EAST AT
  40 MPH.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3653 7909 3635 7902 3641 7878 3655 7878

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM EDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 2:45 PM EDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT THU JUN 15 2000

...SUMMER LIKE PATTERN TO CONTINUE THROUGH THE PERIOD...

LATEST RADAR IMAGE SHOWING SCATTERED CONVECTION FIRING UP IN
NORTHERN SOUTH CAROLINA AND ALONG THE NORTH/SOUTH CAROLINA
COAST.  THE THUNDERSTORMS IN NORTHERN SOUTH CAROLINA ARE ASSOCIATED
WITH A WEAK CLOSED CYCLONIC CIRCULATION VORTEX AND THE THUNDERSTORMS
ALONG THE COAST ARE A RESULT OF SEABREEZE.  EXPECT SCATTERED
CONVECTION ACROSS CENTRAL NORTH CAROLINA.  LAPS MESO-ANALYSIS
SHOWING 3000 TO 4000 J/KG CAPE VALUES WHICH ARE MORE THAN ENOUGH TO
SUSTAIN VERY STRONG UPDRAFTS. HOWEVER THE WET BULB ZERO HEIGHT IS
AROUND 12.5 KFT...ALLOWING SUBSTANTIAL MELTING OF HAIL AS IT FALLS
THROUGH A VERY WARM ATMOSPHERE.  EXPECT ACTIVITY TO DIMINISH WEST TO
EAST AS THE NIGHT WEARS ON.

UPPER AND MID LEVELS BASICALLY REMAIN THE SAME THROUGH THE FORECAST
PERIOD. SOUTHWEST FLOW CONTINUES...TAPPING THE WARM MOIST GULF AIR
THROUGH THE BEGINNING OF NEXT WEEK.  DEWPOINTS WILL REFLECT THIS
TREND WITH DEWPOINTS RANGING FROM UPPER 60S TO LOWER 70S.

ALL MODELS IN AGREEMENT WITH STALLING FRONT NORTH OF AREA AND
BUILDING BERMUDA HIGH OVER THE REGION. THIS ASSESSMENT LOOKS TO BE
CORRECT AS BERMUDA HIGH A LITTLE STRONGER THAN THE HIGH PRESSURE
OVER THE NORTHEAST US.

BUT FEEL LIKE A MENTION OF POPS IS JUSTIFIED THROUGHOUT THE PERIOD
DUE TO HIGH SURFACE DEWPOINTS AND SUMMER TIME INSTABILITY.
TEMPERATURES WILL RANGE IN THE UPPER 80S TO LOWER 90S DURING THE DAY
AND UPPER 60S TO LOWER 70S AT NIGHT WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS CENTRAL NORTH CAROLINA.

BL/SWH

In the hours before

Local storm report, Jun 15, 5:50 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
550 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    LEXINGTON                 NC   WIND DAMAGE
06/15/00   DAVIDSON                       A FEW POWERLINES DOWN

SEB
Local storm report, Jun 15, 7:26 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
726 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    SUMMERFIELD               NC   WIND DAMAGE
06/15/00   GUILFORD                       911 CENTER REPORTED
                                          SEVERAL DOWNED TREES AND
                                          POWERLINES ON
                                          WINDSOR FARM ROAD, BUNCH
                                          ROAD, AND OTHER
                                          NEARBY ROADS

0700 PM    2 NW LOISVILLE            NC   .75 INCH HAIL
06/15/00   FORSYTH                        911 CENTER REPORTED DIME
                                          SIZE HAIL ON HWY 421

SEB
Local storm report, Jun 15, 9:07 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
907 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    NEAR CALDWELL             NC   WIND DAMAGE
06/15/00   NE ORANGE                      911 CENTER REPORTED TREES
                                          AND POWERLINES DOWN ON
                                          HWY 57

SEB
Local storm report, Jun 15, 9:24 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
924 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    VIRGILINIA                NC   WIND DAMAGE
06/15/00   GRANVILLE                      911 CENTER REPORTED TREES
                                          DOWN

SEB
Local storm report, Jun 15, 9:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
957 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    ELON COLLEGE              NC   .75 INCH HAIL
06/15/00   ALAMANCE                       DIME SIZE HAIL AND POWER
                                          OUTAGES REPORTED BY
                                          911 CENTER

SEB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:57 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph33 min
Jun 15, 9:26 PM EDTSevere Thunderstorm WarningRAHPerson34 min
Jun 15, 9:30 PM EDTSevere Thunderstorm WarningRAHAlamance45 min
Jun 15, 9:47 PM EDTSevere Thunderstorm WarningRAHOrange38 min
Jun 15, 10:40 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.